Texas, 2009

Tornadoes and Hail in Texas, June 11 to 13, 2009

June 11 to 13, 2009 · NWS SJT · 24 events in 4 counties and zones

On June 11-12, the combination of a dryline and outflow boundary resulted in scattered thunderstorms developing across the Big Country and Heartland. Some of these storms became severe and produced tornadoes, large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 11-12, the combination of a dryline and outflow boundary resulted in scattered thunderstorms developing across the Big Country and Heartland. Some of these storms became severe and produced tornadoes, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 11, 8:34 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 11, 8:34 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
934 PM CDT THU JUN 11 2009

.UPDATE...
ADJUSTED SKY...WEATHER...AND POP GRIDS TO REFLECT LATEST TRENDS.
ALSO...REMOVED ALL BIG COUNTRY COUNTIES FROM TORNADO WATCH 378.
LATEST RUC DATA INDICATE SURFACE BASED CIN WILL CONTINUE TO
INCREASE ACROSS OUR COUNTIES FOR THE REMAINDER OF TONIGHT.
WILL ALLOW OUR REMAINING 5 COUNTIES TO CONTINUE IN TORNADO WATCH
378 UNTIL IT EXPIRES AT 10 PM CDT. RECENT ZONE PRODUCT REFLECTS
THESE CHANGES.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 702 PM CDT THU JUN 11 2009/

DISCUSSION...
LOOK FOR THUNDERSTORMS TO CONTINUE ACROSS MAINLY THE SOUTHERN
HEARTLAND FOR THE NEXT COUPLE HOURS. SEE AVIATION BELOW FOR
DETAILS.

AVIATION...
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE TO DEVELOP
ALONG A SURFACE OUTFLOW BOUNDARY AS IT CONTINUES TO MOVE SOUTHWEST
ACROSS THE SOUTHERN HEARTLAND AND INTERACTS WITH A STATIONARY
SURFACE DRYLINE. AS THE OUTFLOW MOVES FARTHER SOUTHWEST INTO THE
NORTHWEST HILL COUNTRY THIS EVENING...THUNDERSTORMS MAY DEVELOP IN
THE JUNCTION AREA. BY MIDNIGHT TONIGHT...EXPECT THUNDERSTORM
ACTIVITY TO END AS THE ATMOSPHERE OVER WEST CENTRAL TEXAS BECOMES
MORE STABLE. AFTER MIDNIGHT TONIGHT...WATCH FOR STRATUS TO BEGIN
RETURNING TO WEST CENTRAL TEXAS FROM THE SOUTH. ANALYSIS OF THE
LATEST NAM 925 MB RH FIELD INDICATES STRATUS WILL DOMINATE WEST
CENTRAL TEXAS SOUTH OF INTERSTATE 20. HOWEVER...THE LARGE
CONVECTIVE COMPLEX...CURRENTLY MOVING SOUTH ACROSS THE NORTHERN
TEXAS HILL COUNTRY...MAY DISRUPT THE SOUTHEASTERLY LOW-LEVEL
RETURN FLOW ENOUGH TO SIGNIFICANTLY DELAY OR EVEN PRECLUDE STRATUS
RETURN LATER TONIGHT. AS HAS BEEN THE CASE OVER THE LAST SEVERAL
DAYS...WE MAY AGAIN SEE SOME THUNDERSTORMS DEVELOP ACROSS PARTS OF
WEST CENTRAL TEXAS. HOWEVER...WITH LOCATION AND TIMING VERY
UNCERTAIN...DECIDED NOT TO INCLUDE ANY LATE-PERIOD PROB30 GROUPS
IN ANY OF THE TAFS IN THIS PACKAGE.

23/HUBER

PREV DISCUSSION... /ISSUED 338 PM CDT THU JUN 11 2009/

SHORT TERM...
TORNADO WATCH #378 COVERS MUCH OF THE NORTHERN AND EASTERN HALF
OF WEST CENTRAL TEXAS. HAVE A NORTH-NORTHWEST TO SOUTH-SOUTHEAST
ORIENTED SURFACE REMNANT OUTFLOW BOUNDARY WHICH STRADDLES OUR
NORTHERN AND EASTERN COUNTIES...ALONG WITH AN EASTWARD ADVANCING
DRYLINE ACROSS OUR CENTRAL AND SOUTHWESTERN COUNTIES. APPEARS
THE DRYLNIE WILL CONTINUE TO MIX EASTWARD WITH THE NORTHERN
PORTION OF IT REACHING THE OUTFLOW BOUNDARY LATER THIS
AFTERNOON. HAVE THE HIGHEST POPS ACROSS THE AREA COVERED BY
THE WATCH...WHERE AIRMASS IS MOST UNSTABLE AND SCATTERED TO
NUMEROUS STORMS ARE EXPECTED TO OCCUR THROUGH LATE EVENING.

DRYLINE IS EXPECTED TO MAKE AT LEAST A PARTIAL RETREAT TONIGHT
BEFORE MIXING EASTWARD AGAIN ON FRIDAY. MODELS INDICATE THAT
THE DRYLINE WILL REACH OUR EASTERN COUNTIES ON FRIDAY AFTERNOON.
HAVE SLIGHT CHANCE POPS ACROSS OUR SOUTHEASTERN COUNTIES WHERE
SURFACE MOISTURE FLUX CONVERGENCE SHOULD BE A LITTLE BETTER.
WITH STRONG THERMAL RIDGING...HIGH TEMPERATURES ON FRIDAY ARE
EXPECTED TO BE IN THE 100 TO 105 DEGREE RANGE BEHIND THE
ADVANCING DRYLINE.

LONG TERM...
UPPER LEVEL HIGH IS PROGGED TO BE CENTERED FROM CENTRAL MEXICO
INTO SOUTH TEXAS THIS WEEKEND. HAVE A SLIGHT CHANCE POP
CONTINUING ON SATURDAY...FOR A POSSIBLE WEAK EMBEDDED DISTURBANCE
ALOFT WHICH THE GFS TAKES ACROSS THE NORTHERN PERIPHERY OF THE
UPPER LEVEL HIGH TO OUR SOUTH. HOT TEMPERATURES WILL CONTINUE
THROUGH THE WEEKEND WITH STRONG THERMAL RIDGING PATTERN.

THE UPPER HIGH IS PROGGED TO EXPAND ACROSS MUCH OF THE SOUTHERN
US DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. ANOMALOUSLY
STRONG UPPER TROUGH IS PROGGED TO ENTER THE WESTERN US...FORMING
A CLOSED LOW AND DROPPING SOUTH OFF THE CALIFORNIA COAST. THE
UPPER HIGH WILL BE THE DOMINANT WEATHER INFLUENCE ACROSS OUR
REGION...AND DRY WEATHER IS FORSEEN DURING THAT TIME. THERMAL
RIDGING PATTERN IS PROGGED TO GRADUALLY WEAKN AND SHIFT WESTWARD.
WITH THIS SETUP EXPECT TEMPERATURES TO EASE BACK A FEW DEGREES...
WITH HIGHS IN THE MID TO UPPER 90S BY MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70 100  74  99  74 /  10  10  10  20  20
SAN ANGELO 	 71 102  73 101  73 /  10  10  10  20  20
JUNCTION 	 73 101  72 101  74 /  10  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Jun 11, 2:02 PM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT THU JUN 11 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE BIG COUNTRY...HEARTLAND...
AND NORTHWEST HILL COUNTRY THROUGH 10 PM TONIGHT. SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH
THE WATCH AREA...AND A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS THE NORTHWEST HILL
COUNTRY...AND ALSO ON SATURDAY AFTERNOON AND EVENING ACROSS MOST
OF WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

IN ADDITION...TEMPERATURES ARE EXPECTED TO REACH 100 TO 105
DEGREES ACROSS THE ENTIRE AREA FRIDAY AND SATURDAY. AREA RESIDENTS
ARE ENCOURAGED TO LIMIT OUTDOOR ACTIVITY IF POSSIBLE...AND DRINK
PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS THE HEARTLAND...AND IS
LIKELY ACROSS THE BIG COUNTRY AND NORTHWEST HILL COUNTRY AREAS.

In the hours before

Special weather statement, Jun 11, 3:42 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
442 PM CDT THU JUN 11 2009

TXZ128-112215-
CALLAHAN TX-
442 PM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR CALLAHAN
COUNTY...

AT 441 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF ATWELL...OR ABOUT 14
MILES SOUTHEAST OF BAIRD...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CROSS PLAINS BY 445 PM CDT
  ATWELL AND PUTNAM BY 505 PM CDT
  I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 515 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.
Special weather statement, Jun 11, 6:45 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT THU JUN 11 2009

TXZ155-120115-
SAN SABA TX-
745 PM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT FOR SAN SABA
COUNTY...

AT 740 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF SAN SABA...MOVING EAST
AT 25 MPH. ALSO AN AREA OF STRONG THUNDERSTORMS WAS ALSO LOCATED
ALONG THE SAN SABA AND LLANO COUNTY LINE...MOVING EAST AT 25 MPH

* A STRONG THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE BY 750 PM CDT
BEND BY 755 PM CDT.

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

The radar

The Ft Hood radar (KGRK), 130 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, San Saba

When
June 11, 8:58 PM CST
Where
San Saba County, 0.59 mi W of Cherokee
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.980, -98.710

Hail, Brown

When
June 12, 3:55 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
1 in hail
Reported by
Public
Coordinates
31.710, -98.990

Hail, Brown

When
June 12, 4:25 PM CST
Where
Brown County, 2.83 mi NNW of Indian Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.560, -98.990

Quarter size hail was reported along Highway 377.

Hail, Brown

When
June 12, 4:45 PM CST
Where
Brown County, 2.34 mi E of May
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.980, -98.890

Tornado, San Saba

When
June 12, 5:10 PM CST to 5:15 PM CST
Where
San Saba County, 3.12 mi ENE of Richland Spgs to 3.59 mi NNW of Algerita
Rating
EF1
Path length
0.63 mi
Path width
250 yd
Reported by
Fire Department/Rescue
Coordinates
31.283, -98.899

This tornado snapped and uprooted several trees in a narrow path across ranch land.

Hail, San Saba

When
June 12, 5:15 PM CST
Where
San Saba County, 1.9 mi ESE of Skeeterville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.340, -98.940

Hail, Brown

When
June 12, 5:43 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.680, -98.790

Hail, San Saba

When
June 12, 5:51 PM CST
Where
San Saba County, 2.83 mi SSE of Harkeyville
Measured
1 in hail
Reported by
County Official
Coordinates
31.180, -98.790

Hail, San Saba

When
June 12, 6:00 PM CST
Where
San Saba County, 1.18 mi W of San Saba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.200, -98.750

Quarter size hail was reported on Highway 190.

Tornado, San Saba

When
June 12, 6:50 PM CST to 6:55 PM CST
Where
San Saba County, 17.61 mi WSW of Cherokee to 17.77 mi WSW of Cherokee
Rating
EF0
Path length
0.69 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
30.912, -98.986

A few oak trees were snapped and several large limbs were broken off.

Hail, San Saba

When
June 12, 7:00 PM CST
Where
San Saba County, 19.35 mi S of Sellman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.970, -99.070

Tornado, San Saba

When
June 12, 7:40 PM CST to 7:45 PM CST
Where
San Saba County, 26.01 mi WSW of Cherokee to 26.15 mi WSW of Cherokee
Rating
EF0
Path length
0.54 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
30.782, -99.073

The weak tornado produced a narrow path of damage where several large tree limbs were broken off and a few trees were snapped at the trunk.

Hail, Mason

When
June 12, 8:07 PM CST
Where
Mason County, 0.59 mi E of Fredonia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.930, -99.110

Hail, Mason

When
June 12, 8:15 PM CST
Where
Mason County, 3.64 mi NE of Katemcy
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
30.940, -99.230

Hail, Mason

When
June 12, 8:15 PM CST
Where
Mason County, 3.82 mi ENE of Art
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.750, -99.060

Golfball size hail was reported 10 miles east of Mason.

Thunderstorm Wind, Mason

When
June 12, 8:15 PM CST
Where
Mason County, 3.82 mi ENE of Art
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.750, -99.060

There were numerous tree limbs and a few trees blown down.

Hail, Mason

When
June 12, 8:18 PM CST
Where
Mason County, 1.37 mi ENE of Katemcy
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
30.910, -99.250

Thunderstorm Wind, Mason

When
June 12, 8:18 PM CST
Where
Mason County, 1.37 mi ENE of Katemcy
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
30.910, -99.250

A few roofs were blown off and tree limbs were broken.

Hail, Mason

When
June 12, 8:26 PM CST
Where
Mason County, 1.37 mi ENE of Mason Co Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.740, -99.160

Intermittent hail slightly larger than golfball size hail was reported.

Tornado, Mason

When
June 12, 8:38 PM CST to 8:48 PM CST
Where
Mason County, 0.38 mi NW of Hedwigs Hill to 0.55 mi SE of Hedwigs Hill
Rating
EF1
Path length
0.93 mi
Path width
200 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
30.673, -99.125

National Weather Service Storm Survey Team found evidence of an EF1 track located about 9 miles southeast of Mason. The tornado damaged or uprooted numerous large oak trees and pushed a manufactured home off of its foundation. The tornado destroyed the porch, an outbuilding, and a roof of a nearby home.

Thunderstorm Wind, McCulloch

When
June 12, 10:00 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.140, -99.330

A roof was blown of a house in the southwest part of Brady.

Hail, McCulloch

When
June 12, 10:25 PM CST
Where
McCulloch County, 1.5 mi SSW of Brady Curtis Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.160, -99.330

Hail, Mason

When
June 12, 11:10 PM CST
Where
Mason County, 6.67 mi WSW of Air
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.880, -99.390

Quarter size hail was reported 13 miles northwest of Mason.

Hail, Mason

When
June 13, 12:00 AM CST
Where
Mason County, 3.51 mi N of Grit
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
30.830, -99.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177884, 177885, 177886, 177887, 180691, 177891, 177892, 177896, 177895, 180699, 177918, 180763, 177897, 177907, 177910, 178014, 177919, 178012, 177900, 177554, 178010, 177912, 177916, 177917.